Five vital signs of pain
John is at risk for experiencing opioid withdrawal symptoms during his hospitalization. John is on high dosages of opioid pain medication, which can cause physical dependency. If opioids are abruptly stopped or reduced the person may suffer from a variety of withdrawal symptoms, including nausea, vomiting and sweating. John had been using opioids for a long time before he entered the hospital. John’s body is likely to have adapted, and grown accustomed to the substances. This puts him at a greater risk of experiencing severe withdrawal symptoms if he stops using them.
Thirdly, John’s history of substance use disorder could also increase the risk for experiencing withdrawal during this hospitalization. Substance abusers often develop a tolerance for opioids, requiring them to use higher doses to get the same effects as those who do not have it. This can make stopping abruptly or cutting back on these dosages more challenging and cause more complications.
Finally, John’s age (over 65) may also add additional risks due to the fact that elderly people tend to be more fragile and thus less capable of tolerating sudden changes in medication levels than younger individuals. To avoid putting John in unnecessary danger, it’s important that all dosage adjustments are made under the supervision of a doctor.